»

Wednesday, April 9, 2008

Job, no job

Well, it appeared that whatever was going on with DH was some kind of stomach bug, he (for the most part) felt better, with some dizziness and nausea still, but he was getting back to "the new normal".

So today he had to go and have a D.O.T. physical, so that he could drive the truck full of hazardous materials (fertilizer stuff, etc.) for his new job.

His blood sugar was 541. They wanted to put him in the hospital right away, but of course when he really should go, he won't....anyhow, they took his blood sugar about an hour later, 480. I don't know much about diabetes, but the medical staff were quite alarmed.

So. The gist of the day is, 1) he failed the physical, because from the best guess of the doctor he saw, the Lithium, being a salt, is changing his electrolytes and now he is diabetic. (I'm not sure of the physiology of all that, in case I said it wrong, that's just how I understood it.) He has to see the diabetes nurse on the 15th to start on insulin. Until then, he is taking Metformin, which is a pill that helps diabetics regulate their blood sugar. From what I understand, the tentative plan is that since he refused to be hospitalized, he will take the Metformin until he starts the insulin. 2) he is probably going to lose this job before he even gets to start, because he failed the physical. So far he's been afraid to call his new boss to find out for sure.

So the good and the bad of Lithium: He handled this setback amazingly well. Like a normal person almost. He got sad, but he didn't get that "the world is ending" sad. He did allude to the possibility that this is his only chance at a job, and when I reminded him that there are lots of jobs out there, and now that he's feeling better from the Lithium, he can go and apply for them, and he agreed with me. So one thing, if this had happened pre-Lithium, it would've been much, much worse.

Of course, it seems to the the general consensus that it's the Lithium causing this problem.

And the "stomach bug"? We now think it was related to blood sugar.

But even DH now admits that Lithium is doing for him what no other drug has done, and he doesn't want to give it up for anything.

Sigh. If it's not one thing, it's another, isn't it?

P.S. I'm over my mad at DD now. And I managed to be calm. She has therapy tomorrow, and that's good. And she has an appointment with the nurse practitioner on Friday--she needs one of her meds refilled, but there's a new nurse practitioner for kids, and she hasn't met DD yet, so she wanted DD's primary doctor to prescribe the meds, the primary doctor is refusing too....so in the meantime, DD is stuck without meds that are rather important and the lack thereof probably played a big part in her behavior this past week....I hope we can get it all straightened out...

1 comments:

Iris said...

I know that this is a set-back, but I have to say that I am so happy that the lithium is working and that DH is really on board with it. I know he may end up having to switch to another medication, but if you are responsive to one medication the chances that others could also help are very high. I want you guys to have some stability before playing the "find the right med" game again, but I know that it might not be possible with the threat of diabetes. Take great hope, whatever comes of this, though. It really is possible for DH to get better! I was concerned that it would take you a long time to stabilize him given his symptoms, but this changes my outlook. I really think you can do this and get life under control again. That is really wonderful.